Weakness and lightheaded

My father was diagnosed with AF earlier this year. His doctor was not very informative or helpful through out the process of medication. I found out more on this site. He has permanent AF and was put on a low dose of beta blocker - Bisoprolol.

Over the last couple of months my father has been feeling weakness and lightheaded. He did go to the doctors a couple of weeks ago and was giving a course of tablets for a inner ear infection, but the doctor was just guessing that was the problem. Could it be that the beata blocker might not be agreeing with him??

Does anyone think we should make a private appointment to see a professional in Af. If so can anyone recommend someone in the London area.

Thank you

7 Replies

  • It could be the Bisoprolol because it could be dropping his BP enough to bring those sensations on. However watch out because most BP monitors are inaccurate for those in AF. Microlife WatchBPHome A (approved by NICE and on AFA website) and a couple of others in there range are designated A because of suitability.

    You don't say how old your father is but I am guessing over 65 and in which case a proper assessment needs to be made about stroke risk using chadsvac and his bleed risk using hasbled.

    I would definitely get him a private appointment for a proper assessment. Most GPs do not have the knowledge or experience. There are a number in London. I would go to the London AF Centre to professor Schilling or one of his team there. They are all top ones from Barts. Note that whilst they do clinics there they also hold clinics in various outer London and inner Home Counties.

    Good luck and let us know how he gets on.

  • Thank you so much for your helpful advise. Very much appreciated. Yes he is 69 years old.

  • When I am in AF I can also feel lightheaded when H/R is say 130 and upwards, but also had this feeling early on with A/F when 'trying' to find correct dose of Bisoprolol. To high a dose sent H/R down to approx 40 BPM (when not in A/F) and that also caused lightheaded feeling as too low for me.

  • I went to see Professor Schilling at London Bridge hospital - I just rang up and made an appointment. Thoroughly recommend him, he was so thorough and clear in his explanation and advice as well as being friendly and approachable. If your father does go to see someone privately it would help if he takes all the medical information relating to his AF. Good luck and let us know what happens.

  • Make sure he sees an EP. (Electrophysiologist, specialising in the hearts wiring as opposed to plumbing). I saw Mark O'Neill at St.Thomas' hospital on the NHS. He was very helpful and gave me, the patient, options and choices. Your GP should be able to refer your father if he is happy to wait for a few months. Is he on warfarin or one of the newer anticoagulants. This is probably the most important thing and GP can do this immediately - unless there is any reason why he can't take this medication.

    Good luck🍀

  • I have PAF I had very bad side effects on bisoloprol. I was housebound in the end. I am 67. I am now on flecanaide and apixaban. My last episode was 1.5 years ago so trust me your dad does not have to be on bisoloprol. There are other medications.

  • Hello, after my AF was diagnosed my GP put me on Bisoprolol and I spent three weeks trying to get use to this drug which made me feel terribly ill. I felt weak and dizzy and asked my GP for another similar drug. I was prescribed Metropolol which I now take and I feel much better. Suggest your father goes back to his GP and asks for a different beta blocker.


You may also like...